Consumption of certain apricot kernel products may cause cyanide poisoning

Starting date:
April 1, 2021
Type of communication:
Recall
Alert sub-type:
Updated Food Recall Warning
Subcategory:
Chemical, Other
Hazard classification:
Class 1
Source of recall:
Canadian Food Inspection Agency
Recalling firm:
Nice Herbs Trading Co.
Distribution:
British Columbia
Extent of the product distribution:
Retail
CFIA reference number:
14334

Last updated:

Advisory details

Ottawa, April 1, 2021 - The food recall warning issued on March 12, 2021 has been updated to include additional product information. This additional information was identified during the Canadian Food Inspection Agency's (CFIA) food safety investigation.

Industry is recalling certain apricot kernels products from the marketplace due to natural toxin amygdalin. Consumers should not consume the recalled products described below as they contain excessive amygdalin which may cause acute cyanide poisoning.

The following products have been sold as indicated in the table below.

Recalled product

Brand Product Size UPC Codes Additional Information
None "Armeniacal", product code 590080 Variable None None

Sold from January 21, 2020 to April 30, 2020 inclusively at:

Nutri Herbs: Unit 1065- 1163 Pinetree Way, Coquitlam, British Columbia and

Nice Herbs: Unit 101M -15277 100 Ave., Surrey, British Columbia.

None "Armeniacal", product code 590090 Variable None None

Sold from January 21, 2020 to April 30, 2020 inclusively at:

Nutri Herbs: Unit 1065- 1163 Pinetree Way, Coquitlam, British Columbia and

Nice Herbs: Unit 101M -15277 100 Ave., Surrey, British Columbia.

What you should do

If you think you became sick from consuming a recalled product, call your doctor.

Check to see if you have the recalled products in your home. Recalled products should be thrown out or returned to the store where they were purchased.

Apricot kernels naturally contain amygdalin, which can release cyanide after being eaten. The human body can eliminate small amounts of cyanide, but larger amounts can result in cyanide poisoning, which could lead to death.

Symptoms of cyanide poisoning include weakness and confusion, anxiety, restlessness, headache, nausea, difficulty breathing and shortness of breath, loss of consciousness, seizures and cardiac arrest.

Who is affected

There have been no reported illnesses associated with the consumption of these products.

Background

This recall was triggered by CFIA test results. The CFIA is conducting a food safety investigation, which may lead to the recall of other products. If other high-risk products are recalled, the CFIA will notify the public through updated Food Recall Warnings.

The CFIA is verifying that industry is removing the recalled products from the marketplace.

Images

Select thumbnail to enlarge - opens in a new window



Media enquiries

Public enquiries
Toll-free: 1-800-442-2342 (Canada and U.S.)
Telephone: 1-613-773-2342 (local or international)
Email: cfia.enquiries-demandederenseignements.acia@canada.ca
Media relations
Telephone: 613-773-6600
Email: cfia.media.acia@canada.ca